Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 13, NWS Paducah, KY

June 17, 2013Cape Girardeau County, Scott County, Missouri; Alexander County, Illinois

NWS Paducah, KY issued this flash flood warning at Jun 17, 2013, 12:15 PM CDT for Cape Girardeau County, Scott County, Missouri; Alexander County, Illinois. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2013, 12:15 PM CDT (17:15 UTC)
Expired
Jun 17, 2013, 1:15 PM CDT
In force
60 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Alexander County, IL, Cape Girardeau County, MO, Scott County, MO

The radar

The Paducah radar (KPAH), 72 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 12:29 PM CDTHEAVY RAIN 1Cape Girardeau, MOHEAVY RAIN, FLOODED STREETS AROUND INTERSECTION OF N KINGS HW AND BROADWAY. ABOUT 1 INCH IN THE LAST 30 TO 45 MINUTES.
Jun 17, 12:44 PM CDTFLOOD1 W Cape Girardeau, MOWATER OVER ROAD ON MT. AUBURN ROAD - WEST SIDE OF CAPE G
Jun 17, 12:50 PM CDTFLASH FLOODCape Girardeau, MOFLOODING ON WEST END BLVD FROM WILLIAMS RD TO HW 74 IN CAPE G.
Jun 17, 12:52 PM CDTFLASH FLOOD1 S Cape Girardeau, MOWATER OVER THE ROAD AT S KINGS HW AND BLOOMFIELD RD. SEVERAL CARS OFF THE ROAD AND EMERGENCY VEHICLES ON THE SCENE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1283 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WGUS53 KPAH 171715
FFWPAH
ILC003-MOC031-201-171815-
/O.NEW.KPAH.FF.W.0013.130617T1715Z-130617T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT MON JUN 17 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ALEXANDER COUNTY IN SOUTHERN ILLINOIS...
  CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI...
  NORTHERN SCOTT COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 115 PM CDT.

* AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR CAPE GIRARDEAU...MOVING
  NORTH AT 10 MPH. RADAR ESTIMATED 2 TO 3 INCHES OF RAIN HAD FALLEN
  OVER THE CITY OF CAPE GIRARDEAU WITHIN THE PAST HOUR.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  CAPE GIRARDEAU...SCOTT CITY...JACKSON...TRAIL OF TEARS STATE
  PARK...BURFORDVILLE...MILLERSVILLE AND DAISY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR TWO ARE POSSIBLE IN THE 
WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER 
GROUND.

&&

LAT...LON 3707 8957 3716 8983 3752 8981 3753 8952
      3737 8942 3734 8944 3734 8948 3733 8940
      3718 8930

$$
1 follow-up statement
581 
WGUS73 KPAH 171758
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1258 PM CDT MON JUN 17 2013

ILC003-MOC031-201-171815-
/O.CON.KPAH.FF.W.0013.000000T0000Z-130617T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALEXANDER IL-CAPE GIRARDEAU MO-SCOTT MO-
1258 PM CDT MON JUN 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
NORTHWESTERN ALEXANDER COUNTY IN SOUTHERN ILLINOIS...AND NORTHERN
SCOTT AND CAPE GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI...

AT 1252 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING AT 
THE INTERSECTION OF SOUTH KINGSHIGHWAY AND BLOOMFIELD ROAD IN CAPE 
GIRARDEAU. FLASH FLOODING WAS ALSO REPORTED IN OTHER LOCATIONS 
ACROSS THE CITY.

DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAIN FROM 
THUNDERSTORMS THAT WERE TRAINING ACROSS THE WARNED AREA. RADAR 
ESTIMATED 2 TO 4 INCHES OF RAIN HAD FALLEN ACROSS THE WARNED AREA 
OVER THE LAST 1 TO 2 HOURS.

LOCATIONS IN THE WARNED AREA INCLUDE CAPE GIRARDEAU AND SCOTT CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3707 8957 3716 8983 3752 8981 3753 8952
      3737 8942 3734 8944 3734 8948 3733 8940
      3718 8930

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:45 AM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 17, 6:45 AM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
645 AM CDT MON JUN 17 2013

.UPDATE...
ISSUED AT 639 AM CDT MON JUN 17 2013

UPDATED THE AVIATION SECTION FOR THE 12Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 324 AM CDT MON JUN 17 2013

SHORT TERM WEATHER SOLUTION CONTINUES TO BE RATHER UNCLEAR MAINLY
DUE TO MODEL DISCREPANCIES. SYNOPTICALLY SPEAKING...AT THE SURFACE
THERE IS AN E-W STATIONARY FRONTAL BOUNDARY TO THE NORTH OF OUR
CWA...WE HAVE A WEST NORTHWEST FLOW ALOFT WITH MULTIPLE RIPPLES OF
ENERGY UPSTREAM...AND SOUTHERLY FLOW AT THE SURFACE HAS BROUGHT
DECENT LOW LEVEL MOISTURE ACROSS THE REGION.

AS A RESULT...PRECIP CHANCES SHOULD INCREASE FROM THE WEST TODAY AS
THE H5 ENERGY TAPS INTO THE MOISTURE AT HAND. PRECIP CHANCES SHOULD
PEAK AREA WIDE THIS AFTERNOON AND EVENING AS THE MAIN SHORT WAVE
PULLS THE AFOREMENTIONED FRONTAL BOUNDARY TOWARD THE REGION. MODELS
APPEAR TO WASH FRONTAL BOUNDARY OUT AS IT APPROACHES...SO ITS HARD
TO SAY WHEN OR IF WE WILL HAVE A FROPA. EITHER WAY...PRECIP
CHANCES START TO TAPER OFF FROM THE WEST LATE TONIGHT INTO TUESDAY.

HOWEVER...WITH ANOTHER SHORT WAVE FORECAST TO DIVE SOUTHEAST ACROSS
THE REGION ON TUESDAY COMBINED WITH RESIDUAL MOISTURE...MODELS ARE
CRANKING OUT A SMATTERING OF QPF ACROSS ALL OF THE REGION...SO
DECIDED TO KEEP POPS ACROSS THE ENTIRE CWA. TUESDAY NIGHT SURFACE
HIGH PRESSURE WILL BEGIN TO OVERSPREAD THE REGION.

TEMPERATURES WILL REMAIN CLOSE TO NORMAL THROUGH THE SHORT TERM
PERIOD.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 324 AM CDT MON JUN 17 2013

CONFIDENCE HAS INCREASED FOR THE WORK WEEK...BUT DECREASES FOR THE
WEEKEND.

THE RIDGING ALOFT OVER THE PLAINS HAS MIGRATED EASTWARD MORE INTO
THE MID MISSISSIPPI VALLEY. THUS MITIGATING POPS FOR THE WEEK AND
PUT THE WARM FRONT PASSAGE OFF UNTIL THE WEEKEND WHICH ORIGINALLY
WAS PROGGED FOR THURSDAY TWO DAYS PAST. THIS IS THE REASON FOR THE
INCREASE CONFIDENCE IN THE WORK WEEK AND DECREASED CERTAINTY FOR THE
WEEKEND. CONSIDERING THE AFOREMENTIONED OPTED TO LEAVE THE FORECAST
DRY. IN ADDITION...FORECAST SOUNDINGS CONTINUE TO INDICATE
SIGNIFICANTLY DRIER AIR IN PLACE FOR THE ENTIRE RUN AS HAS BEEN THE
CASE FOR THE PAST FOUR OR FIVE DAYS. THIS WOULD PROBABLY ACCOUNT FOR
THE DECREASE IN COVERAGE AND INTENSITY SCHEDULED FOR TODAY WHICH
FURTHER SUPPORTS THE EXTENDED STRATEGY. ONE THINGS THAT HAS REMAINED
CONSTANT IS THE WARMING TREND ANTICIPATED AFTER FROPA TODAY AND WE
CONTINUE TO EMBRACE THIS TREND WITH TEMPS HEADING TOWARD THE 90S AS
THE WEEKEND APPROACHES.

&&

.AVIATION...
ISSUED AT 639 AM CDT MON JUN 17 2013

MVFR VSBYS WITH BR THROUGH 14Z...VFR CIGS/VSBYS THROUGH AT LEAST
00Z...POSSIBLE MVFR CIGS/VSBYS IN TSRA THROUGH 06-07Z...THEN VFR.
WINDS VARIABLE AOB 5 KTS THROUGH THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...KH
Hazardous weather outlook, Jun 17, 8:42 AM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
842 AM CDT MON JUN 17 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
840 AM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE QUAD STATE REGION THIS
AFTERNOON INTO TONIGHT. LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING
WILL BE THE MAIN HAZARDS. HOWEVER...ISOLATED STRONGER THUNDERSTORMS
MAY CONTAIN DAMAGING WIND GUSTS AND DIME TO QUARTER SIZED HAIL.

DETAILS ON AREA RIVER FLOODING CAN BE REFERENCED VIA THE LATEST
FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS IS ALSO EXPECTED ON TUESDAY...WITH LOCALLY
HEAVY RAINFALL AND LIGHTNING THE PRIMARY HAZARDS.

DETAILS ON AREA RIVER FLOODING CAN BE REFERENCED VIA THE LATEST
FLOOD STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE RULED OUT THIS AFTERNOON INTO THIS
EVENING.

MEFFERT

In the hours before

Special weather statement, Jun 17, 11:57 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT MON JUN 17 2013

ILZ088-092-093-MOZ087-111-171730-
ALEXANDER IL-CAPE GIRARDEAU MO-PULASKI IL-SCOTT MO-UNION IL-
1157 AM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR ALEXANDER...WESTERN UNION AND
WESTERN PULASKI COUNTIES IN SOUTHERN ILLINOIS...AND SCOTT AND CAPE
GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI UNTIL 1230 PM CDT...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM SCOTT CITY TO CHAFFEE...AND MOVING NORTH
AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
SCOTT CITY...CHAFFEE...CAPE GIRARDEAU...JACKSON...TRAIL OF TEARS
STATE PARK...TAMMS...DUTCHTOWN...GORDONVILLE...MILL CREEK AND
POCAHONTAS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

!

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:00 AM CDTRiver Flood WarningPAHMississippi72 hr
Jun 17, 1:16 PM CDTFlash Flood WarningPAHCape Girardeau, Scott119 min
Jun 17, 2:31 PM CDTAreal Flood AdvisoryPAHMississippi119 min
Jun 17, 2:38 PM CDTAreal Flood AdvisoryPAHMassac112 min

Nearby

Flash Flood Warnings in Missouri, 2013Flash Flood Warnings in Illinois, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.